zig
0

Notifications

  • You're all caught up!

Droopy Eyelids After Botox

by
author image Patti Kelly
Journalist and medical writer Patti Kelly has been writing health and parenting articles within the health care industry since 2004. A registered nurse, she has experience as a direct care provider, medical writer and translator. Kelly holds a Bachelor of Arts in English, Spanish and French from Simpson College and is also fluent in American Sign Language.
Droopy Eyelids After Botox
Droopy Eyelids After Botox Photo Credit make_up image by sumos from <a href="http://www.fotolia.com">Fotolia.com</a>

Temporarily drooping eyelids, also known as transient ptosis, is the most commonly reported side effect of Botox according to the FDA-approved label. Approximately 5 percent of patients who receive Botox experience some degree of sagging in the eyelid area. This side effect, which can appear anywhere from hours to weeks after the injection, is disappointing to recipients who turned to Botox for a more youthful appearance.

Botox Basics

The active ingredient in Botox Cosmetic is onabotulinumtoxinA. The dried and purified version of this botulinum toxin is reconstituted with sterile saline and is injected into facial muscles. Over the course of about a week, the toxin binds with nerve receptors and prevents nerve impulses from reaching the muscle. This causes a temporary paralysis of that muscle which typically lasts three to four months. Ideally, only the injected muscles are affected by the toxin.

Expert Insight

At times the botulinum toxin spreads into neighboring muscles, resulting in unintentional paralysis. Migration to the levator palpebrae superioris muscle results in lid droop, according to Dermatology Online Journal. Botox Cosmetic recommends certain precautions be taken to reduce the possibility of this. Injections near the levator palpebrae superioris should be avoided. Lateral corrugators injections should be placed at least 1 centimeter above the bony supraorbital ridge. Injections should not be closer than 1 cm above the central brow. Also, the recommended dose size and frequency of administration should not be exceeded.

Treatment

While drooping eyelids are bothersome, they are not permanent. The transient ptosis caused by Botox Cosmetic lasts from a few weeks to several months. Report the adverse reaction to your health care provider and discuss treatment possibilities. Several types of eye drops have been found to be effective in the treatment of transient ptosis. However, this is an unlabeled use of the eye drops, so talk to your doctor about potential complications.

Prevention

Proper administration of Botox Cosmetic is essential. You should seek a board certified dermatologist, plastic surgeon or cosmetic surgeon. Ask Botox providers for references, before and after photos and information about their professional licenses. An experienced professional can help to minimize the likelihood of eyelid drooping. Ultimately, however, you must understand that side effects are a possibility.

Considerations

Be sure health care providers know your medical history. They need to know your medical conditions, any allergies that you have and also any medications, vitamins and herbs that you take. Side effects are more common when Botox is administered to individuals who are taking certain medications and who have specific medical conditions. A competent health care professional will ask you about your medical history. If he does not, consider it a red flag and search for a different provider.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.